Azithromycin is one of the most commonly prescribed antibiotics on the market. Most people know it by the name Z-Pak.
Millions of people have taken Z-Pak, which offers quick relief for patients dealing with bacterial infections such as bronchitis and pneumonia, as well as infections of the ears, lungs, and other organs. It also acts against malaria and sexually transmitted diseases.
Z-Pak is so important that it’s on the World Health Organization’s list of essential drugs.
But as beneficial as is this antibiotic, it can spell trouble for some.
In 2013, the U.S. Food and Drug Administration (FDA) issued a warning that Z-Pak can increase the risk of a fatal irregular heartbeat in people with heart disease.
This warning was only for people with heart problems, but I prefer that all my patients steer clear of this drug. There are safer options, like amoxicillin.
Another type of antibiotic called macrolides (erythromycin, clarithromycin) can cause blood pressure to fall too low if people who are on high blood pressure medication use them.
A Canadian study looked at people age 66 and older who were taking a calcium channel blocker, which is often used to treat high blood pressure.
The researchers identified 7,100 patients hospitalized for low blood pressure or shock while taking a calcium channel blocker.
Treatment with erythromycin increased the risk of low blood pressure almost six times, while clarithromycin increased the risk almost fourfold.
So if you are taking a calcium channel blocker and you are prescribed an antibiotic, make sure to tell your doctor.
© 2022 NewsmaxHealth. All rights reserved.